Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 218, NWS Tallahassee, FL

July 13, 2017Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 13, 2017, 4:47 PM EDT for Madison County, Taylor County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 4:47 PM EDT (20:47 UTC)
Expired
Jul 13, 2017, 5:30 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, FL, Taylor County, FL

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:55 PM EDTTSTM WND DMGNw Blue Springs, FLREPORT OF A TREE DOWN ON A POWERLINE IN TAYLOR COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS52 KTAE 132047
SVRTAE
FLC079-123-132130-
/O.NEW.KTAE.SV.W.0218.170713T2047Z-170713T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
447 PM EDT THU JUL 13 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Taylor County in Big Bend of Florida...
  Southwestern Madison County in Big Bend of Florida...

* Until 530 PM EDT

* At 446 PM EDT, a severe thunderstorm was located 9 miles northwest
  of Perry, moving west at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Perry, Econfina, Lake Bird, Iddo, Secotan, Boyd, Eridu, Cabbage
  Grove and Hampton Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3007 8359 3015 8396 3019 8395 3019 8393
      3024 8392 3027 8388 3028 8384 3030 8382
      3031 8382 3032 8379 3033 8379 3035 8380
      3025 8356
TIME...MOT...LOC 2046Z 103DEG 14KT 3018 8372 

HAIL...0.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:07 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 13, 4:07 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
407 PM EDT Thu Jul 13 2017

.NEAR TERM [Through Tonight]...

The East coast sea breeze is more potent and has made it further
west earlier than normal this afternoon. Expect these storms to
continue to push west for the next few hours with coverage
decreasing after sunset. Overnight storms will favor the western
waters with PoPs 40-60% offshore. Lows tonight will be in the mid
70s.

.SHORT TERM [Friday Through Saturday Night]...

The western extent of the Bermuda Ridge will build across our
forecast area Friday, extending from the surface to the upper
levels. Mid-layer drying/subsidence associated with this feature
will limit the coverage of deep moist convection across our region,
with the greatest chance of rain across the FL Panhandle (30-40%
PoP) where there will still be adequate moisture. Elsewhere PoPs
will be 20% or less. An upper trough will begin to develop across
much of the eastern CONUS Saturday and Saturday night, and a
weakening surface cold front will stall across north-central GA
and AL. While we don't expect any synoptic scale forcing from the
trough, the prevailing wind field we be altered in such a way as
to increase deep-layer moisture somewhat across our region, and
shift the sea breeze circulation so that the rain chances will be
near average (30-40%) and fairly evenly distributed across the
area. It will be warm this weekend, with high temperatures in the
mid 90s and lows in the mid 70s.

.LONG TERM [Sunday Through Thursday]...

A mean deep-layer trough will be the main synoptic feature across
much of the Southeast, with moist southwest winds expected across
our forecast area. This is typically a favorable environment for the
development of scattered to numerous daytime thunderstorms as the
sea breeze fronts form and move inland. PoPs will be in the 30-50%
range (highest south) each afternoon, with slight rain chances
overnight. Temperatures will be near average with lows in the 70s
and highs in the lower to mid 90s.

&&

.AVIATION [Through 18Z Friday]...

VFR conditions are expected through much of the TAF cycle.
Thunderstorms this afternoon are likely to affect ECP through 21z,
with storms moving in from the east affecting VLD/TLH between
20-24z. Thereafter, storms are likely to diminish with clear skies
overnight. Brief MVFR/IFR vsby restrictions are possible at VLD
before sunrise on Friday. All sites VFR after 13z.

&&

.MARINE...

With a high pressure ridge near and north of the marine area, the
prevailing winds through Saturday will be east to southeast less
than 15 knots, with seas 3 feet or less. As the ridge becomes
centered over the coastal waters Sunday and Monday, winds will
become south to southwest 5 to 10 knots, with sea 2 feet or less.

&&

.FIRE WEATHER...

There are no fire weather concerns for the next several days.

&&

.HYDROLOGY...

A typical summertime pattern is expected, with locally heavy rains
possible, but organized heavy rain that would lead to river flooding
or flash flooding is unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  74  94  74 /  20  20  10  40  10
Panama City   77  90  77  90  77 /  30  40  10  30  10
Dothan        75  94  74  94  74 /  20  40  10  30  20
Albany        75  95  75  94  74 /  10  20  10  30  20
Valdosta      74  95  74  95  74 /  10  20  10  30  20
Cross City    74  94  74  94  74 /  10  20  10  20  10
Apalachicola  77  90  77  90  77 /  30  40  20  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Weston
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Weston
MARINE...Fournier
FIRE WEATHER...Weston
HYDROLOGY...Fournier

In the hours before

Special weather statement, Jul 13, 3:33 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
333 PM EDT THU JUL 13 2017

FLZ019-GAZ160-161-132030-
Madison FL-Lanier GA-Lowndes GA-
333 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY IN THE
FLORIDA BIG BEND AND LOWNDES AND LANIER COUNTIES IN SOUTH
CENTRAL GEORGIA UNTIL 430 PM EDT...

At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 10 miles south of Du
Pont to 6 miles north of Luraville. Movement was northwest at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Madison, Lake Park, Lakeland, Valdosta, Moody Air Force Base, Meigs,
Dasher, Lee, Naylor, Courthouse, Greenwood, Twin Lakes, Hopewell,
Pinetta, Hansell, Valdosta Regional Airport, I-75 At Exit 5,
Clyattville, Hanson and I-75 At Exit 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
      3063 8314 3063 8328 3042 8322 3041 8319
      3039 8317 3035 8321 3026 8324 3026 8335
      3034 8356 3064 8339 3064 8336 3066 8338
      3115 8309 3105 8297 3087 8297
TIME...MOT...LOC 1931Z 131DEG 17KT 3085 8283 3021 8313

38-GODSEY
Special weather statement, Jul 13, 4:20 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
420 PM EDT THU JUL 13 2017

FLZ028-132100-
Inland Taylor FL-
420 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY IN THE
FLORIDA BIG BEND UNTIL 500 PM EDT...

At 419 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Perry, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Perry, Pinland, Lake Bird, Secotan, Boyd, Foley, Perry-Foley Airport,
Bucell Junction, Athena, Hampton Springs, Shady Grove and
Fenholloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2996 8345 3008 8379 3030 8368 3025 8339
TIME...MOT...LOC 2019Z 090DEG 8KT 3016 8352

38-GODSEY
Local storm report, Jul 13, 4:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     MADISON                 30.47N 83.42W
07/13/2017                   MADISON            FL   911 CALL CENTER

            REPORTS OF TREES AND POWERLINES DOWN ACROSS MADISON
            COUNTY

&&

RH
Local storm report, Jul 13, 4:47 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     WSW BRIGGSTON           30.72N 83.31W
07/13/2017                   LOWNDES            GA   911 CALL CENTER

            REPORT OF A TREE DOWN ON MADISON HWY

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:29 PM EDTSpecial Marine WarningTAE91 min
Jul 13, 3:33 PM EDTSpecial Weather StatementTAEMadison57 min
Jul 13, 3:53 PM EDTSevere Thunderstorm WarningTAEMadison67 min
Jul 13, 4:20 PM EDTSpecial Weather StatementTAETaylor40 min
Jul 13, 4:32 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison43 min
Jul 13, 5:05 PM EDTSevere Thunderstorm WarningTAEJefferson55 min
Jul 13, 5:28 PM EDTSpecial Weather StatementTAELeon62 min
Jul 13, 6:34 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.